Kansas, 2007

Winter Storm and Winter Weather in Kansas, February 12 to 13, 2007

February 12 to 13, 2007 · NWS ICT · 10 events in 8 counties and zones

An area of low pressure brought a narrow band of snow to parts of central Kansas. The heaviest snow occurred from northwest Barton County through Russell County and extreme northwest Ellsworth County into western Lincoln County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An area of low pressure brought a narrow band of snow to parts of central Kansas. The heaviest snow occurred from northwest Barton County through Russell County and extreme northwest Ellsworth County into western Lincoln County. The heaviest amount of snow reported was 7 inches in Ellsworth County with amounts up to 6 inches in Russell, Barton and Lincoln counties. Snow amounts ranged from 2 to 5 inches across southern portions of Barton County, central portions of Ellsworth County and eastern portions of Lincoln County. Light snow amounts of around 1 inch were reported in Rice, McPherson and Saline Counties. A second area of snow dropped between 2 and 3 inches across Reno County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 12, 3:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 12, 3:17 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CST MON FEB 12 2007

.DISCUSSION...

TONIGHT:

WINTER PRECIPITATION OBVIOUSLY THE MAIN CONCERN. GOOD LAPSE RATES
ARE FORECAST BY GLOBAL FORECAST SYSTEM MODEL OVERNIGHT..WHICH
APPEARS WILL VERIFY GIVEN SEVERAL LIGHTNING STRIKES JUST WEST OF
FORECAST AREA THIS AFTERNOON. FOR MOST OF CENTRAL KS ANTICIPATE
MIX POSSIBLE NEAR 0000 UTC...BUT MAINLY SNOW THEREAFTER WITH
MODERATE/HEAVY SNOW PEAKING AROUND 9PM. IN THE VICINITY OF
ICT...RAIN AT 0000 UTC...MIX AROUND 0300 UTC AND THEN MODERATE
SNOW STARTING 04-05 UTC UNTIL ABOUT 0900 UTC. FOR WLD AND
SOUTHEAST KS...RAIN EARLY...WITH MIX DEVELOPING BEFORE MIDNIGHT AND
THEN MODERATE OR HEAVY SNOW PEAKING CLOSER TO 0900 UTC. AVERAGE
AMOUNTS AROUND 4 IN ACROSS ALL OF CENTRAL KS...SHADING TO AROUND
1.5-2.0 INCH ALONG OK BORDER. IF A VERY NARROW HEAVY BAND OF SNOW
OCCURS /6+ INCHES WOULD LIKELY RESULT/...HUT-LINDSBORG MIGHT BE
BEST GUESS...BUT GIVEN PERSISTENCE OF SNOW AND COLDER TEMPERATURES
ACTUAL FORECAST WILL HAVE HEAVIEST AMOUNTS NORTH OF I-70 WITH JUST
OVER 4 INCHES. PRECIPITATION SHOULD BE ON THE WANE TOWARDS
DAYBREAK EXCEPT IN FAR SOUTHEAST KS. WILL LET MIDSHIFT DECIDE
WHETHER TO EXTEND ADVISORY IN FAR SOUTHEAST KS AFTER 1200
UTC...WHICH WILL LIKELY BE A CLOSE CALL. WILL ALSO NIX FOG
ADVISORY WITH PACKAGE ISSUANCE.

TUE-THU:

MAIN STORY HERE WILL BE THE RETURN OF ARCTIC AIR. MUCH COLDER AIR
ACROSS THE NORTHERN PLAINS IS EXPECTED TO SPILL INTO THE AREA.
DESPITE LOW CLOUDS...BOTH NORTH AMERICAN MODEL/GLOBAL FORECAST
SYSTEM MODEL SUGGEST TEMPERATURES WILL PLUMMET INTO THE LOW SINGLE
DIGITS BY WED MORNING ACROSS CENTRAL KS. TEMPERATURES COULD END
UP COOLER IF CLOUDS BREAK WITH DECENT SNOW COVER. TRENDED
TEMPERATURES DOWN A FEW DEGREE ACROSS THE BOARD. VERY CONFIDENT
THERE WILL BE A SMALL DIURNAL RANGE GIVEN CLOUDS/COLD AIR
ADVECTION BUT GIVEN UNCERTAINTY ON TIMING OF COLD AIR
ARRIVAL...LATER ADJUSTMENTS WILL PROBABLY BE NEEDED.

FRI-MON:

NO BIG CHANGES TO GOING FORECAST. LATEST MEDIUM RANGE MODELS IN
SURPRISINGLY GOOD AGREEMENT THIS PERIOD. STILL APPEARS FRONT WILL
COME THROUGH DRY EITHER FRI AFTERNOON/FRI EVENING. TIMING WITH
DOWNSLOPE FLOW AHEAD OF FRONT WILL MAKE MAXES RATHER TRICKY WITH
HIGH BUST POTENTIAL. RAPID UPPER FLOW WILL LIMIT COOLING FOR
SAT...WITH DOWNSLOPE FLOW DEVELOPING ON SUN-MON. DID INCREASE
TEMPERATURES SLIGHTLY FOR SUN AND EVEN WARMER ON MON. MON COULD
END UP SIGNIFICANTLY WARMER IF RELATIVELY DRY AIRMASS AND
DOWNSLOPE FLOW VERIFIES. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    23  25  11  21 / 100  20  10  20
HUTCHINSON      21  23   8  19 / 100  10  10  10
NEWTON          22  24   9  20 / 100  20  10  10
ELDORADO        24  26  11  21 / 100  20  10  10
WINFIELD-KWLD   26  27  13  23 / 100  20  10  20
RUSSELL         16  19   3  15 / 100  10  10  10
GREAT BEND      18  19   5  17 / 100  10  10  10
SALINA          20  23   6  17 / 100  10  10  10
MCPHERSON       21  23   7  18 / 100  10  10  10
COFFEYVILLE     27  30  15  25 / 100  30  10  10
CHANUTE         25  28  13  23 / 100  30  10  10
IOLA            25  27  12  22 / 100  30  10  10
PARSONS-KPPF    26  29  14  23 / 100  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Feb 12, 3:57 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CST MON FEB 12 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 PM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WINTER PRECIPITATION IS EXPECTED AREAWIDE OVERNIGHT. SEE THE
LATEST WINTER WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW LINGERING IN SOUTHEAST
KANSAS TUESDAY MORNING. LIGHT SNOW IS ALSO POSSIBLE ON WEDNESDAY
OVER PARTS OF SOUTH CENTRAL KANSAS...BUT NO ACCUMULATION IS
EXPECTED.

WIND CHILLS WILL BE NEAR ZERO AROUND DAYBREAK ACROSS RUSSELL AND
LINCOLN COUNTIES ON TUESDAY. WIND CHILLS WILL BE WELL BELOW ZERO
AROUND DAYBREAK WEDNESDAY...WITH DOUBLE DIGITS BELOW ZERO POSSIBLE
OVER RUSSELL...BARTON...ELLSWORTH AND LINCOLN COUNTIES. WIND
CHILLS BELOW ZERO ARE EXPECTED THURSDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOW AND
SLEET REPORTS ARE ALWAYS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Russell

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Six inches of snow was reported 3 miles SE of Lucas.

Winter Storm, Barton

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Barton forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Six inches of snow was reported 4 miles NW of Galatia.

Winter Storm, Lincoln

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Six inches of snow was reported at Sylvan Grove.

Winter Storm, Ellsworth

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Wilson.

Winter Weather, Lincoln

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Four inches of snow was reported in Lincoln.

Winter Weather, Russell

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Four inches of snow was reported 2 miles E of Russell.

Winter Weather, McPherson

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

One inch of snow was reported in McPherson.

Winter Weather, Rice

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

One inch of snow was reported in Lyons.

Winter Weather, Saline

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

One inch of snow was reported in Salina.

Winter Weather, Reno

When
February 12, 6:00 PM CST to February 13, 1:30 AM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Two inches of snow was reported in Hutchinson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17844, 17845, 17846, 17847, 17853, 17854, 17855, 17856, 17857, 17858.